Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 98, NWS Charleston, SC

May 22, 2006Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2006, 5:19 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2006, 5:19 PM EDT (21:19 UTC)
Expired
May 22, 2006, 6:15 PM EDT
In force
56 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 64 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 222120
SVRCHS
SCC029-035-222215-
/O.NEW.KCHS.SV.W.0098.060522T2119Z-060522T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
519 PM EDT MON MAY 22 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF LODGE...OR ABOUT 10 MILES SOUTHEAST OF BAMBERG...MOVING
  EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LODGE...
  PADGETTS...
  WILLIAMS...
  SMOAKS...
  REEVESVILLE...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3321 8069 3306 8099 3296 8054 3324 8039

$$
3 follow-up statements
000 
WWUS52 KCHS 222133
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT MON MAY 22 2006

SCC029-035-222215-
/O.CON.KCHS.SV.W.0098.000000T0000Z-060522T2215Z/
DORCHESTER-COLLETON-
533 PM EDT MON MAY 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR DORCHESTER AND COLLETON COUNTIES...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF SMOAKS...OR ABOUT 14 MILES SOUTHEAST OF
BAMBERG...MOVING EAST AT 25 MPH.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3321 8069 3306 8099 3296 8054 3324 8039

$$


REV
000 
WWUS52 KCHS 222148
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
546 PM EDT MON MAY 22 2006

SCC029-035-222215-
/O.CON.KCHS.SV.W.0098.000000T0000Z-060522T2215Z/
DORCHESTER-COLLETON-
546 PM EDT MON MAY 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR DORCHESTER AND COLLETON COUNTIES...

AT 544 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING GOLF BALL TO BASEBALL SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SMOAKS...OR ABOUT 13 
MILES NORTHWEST OF WALTERBORO...MOVING SOUTHEAST AT 30 MPH. 
LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANADYS AND INTERSTATE 
95 BETWEEN EXIT 68 AND 57.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3321 8069 3306 8099 3296 8054 3324 8039

$$


REV
000 
WWUS52 KCHS 222158
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
557 PM EDT MON MAY 22 2006

SCC029-035-222215-
/O.CON.KCHS.SV.W.0098.000000T0000Z-060522T2215Z/
DORCHESTER-COLLETON-
557 PM EDT MON MAY 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR DORCHESTER AND COLLETON COUNTIES...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO BASEBALL SIZE.  THIS STORM WAS LOCATED NEAR SMOAKS...OR 
ABOUT 15 MILES NORTHWEST OF WALTERBORO. THIS STORM WAS NEARLY 
STATIONARY.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CANADYS...
HARLEYVILLE...LODGE...PADGETTS...REEVESVILLE...SAINT GEORGE...SMOAKS 
AND WILLIAMS. THIS STORM IS OVER INTERSTATE 95 BETWEEN EXITS 68 AND 
57.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3321 8069 3306 8099 3296 8054 3324 8039

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 22, 3:30 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT MON MAY 22 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...UPSTREAM CONVECTION
BEGINNING TO INITIATE AS A LARGE CU FIELD DEVELOPS OVER THE NORTHERN
HALF OF GEORGIA. INSTABILITY OVER SOUTHEAST GA AND SC CONTINUES TO
LOOK SUFFICIENT TO SUPPORT STRONG THUNDERSTORMS LATER THIS AFTERNOON
INTO THE EVENING. 18Z MSAS ANALYSIS SHOWS LI VALUES DOWN TO -3
WITHIN THE NORTHWESTERN EDGE OF THE CWA...AS WELL AS GOOD SURFACE
WIND CONVERGENCE ALONG THE COASTLINE. FRONTAL BOUNDARY HAS STALLED
OVER THE CWA. THE LINGERING BOUNDARY...ALONG WITH THE
SEABREEZE...SHOULD PROVIDE ENOUGH FORCING TO ENHANCE ANY CONVECTION
THAT SLIPS INTO THE CWA.

LATEST RUC RUN SHOWS LIFTED INDICES AND CAPE MAXIMIZING BETWEEN 21Z
AND 00Z OVER THE SC ZONES...ESPECIALLY COLLETON...DORCHESTER AND
BERKELEY COUNTIES. THIS TIMING COINCIDES WITH THE APPROACH OF THE
SHORTWAVE FROM THE WEST...WHICH SHOULD BE ABLE TO TAP INTO THE
INSTABILITY AND BOUNDARY FORCING. AS WITH PREVIOUS DAYS...CONVECTION
SHOULD BE CONFINED MAINLY TO AREAS NORTH OF THE SAVANNAH RIVER.
SOUTHERN AREAS OF THE CWA HAVE REMAINED HOT AND DRY AND SO SHOULD
NOT BE A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT.

HAVE MAINTAINED CHANCE POPS FOR NORTHERN HALF OF THE CWA DURING THE
REST OF THE AFTERNOON AND INTO THE EVENING. SHOWERS AND
THUNDERSTORMS WILL DIMINISH OVERNIGHT AS THE MAIN VORT MAX PASSES
OFFSHORE.

LATEST PNAM AND GFS SHOWS THE FRONTAL BOUNDARY LINGERING AROUND THE
SC/GA BORDER UNTIL TUESDAY MORNING...BEFORE FINALLY MOVING SOUTH
TOWARD THE FL/GA BORDER BY TUESDAY AFTERNOON. SEABREEZE CONVERGENCE
WITH THE LIGHT NORTHEASTERLY FLOW OVER INLAND AREAS IS CLEARLY
EVIDENT IN BOTH PNAM AND GFS MODEL WIND FIELDS. GFS SHOWS A LARGE
SWATH OF PRECIP IN SOUTHEAST SC ASSOCIATED WITH THE INCREASED
FORCING...WHILE PNAM SHOWS PRECIP FOCUSED MORE IN SOUTHEAST GA. WILL
JUST CONTINUE WITH THE SLIGHT CHANCE POPS OVER BOTH SC AND GA AREAS
AWAY FROM THE IMMEDIATE COAST DURING THE AFTERNOON HOURS ON TUESDAY
TO ACCOUNT FOR POP UP SHOWERS AND THUNDERSTORMS.

WITH THE FRONTAL BOUNDARY TO THE SOUTH...MAX TEMPS ON TUESDAY WILL
BE SEVERAL DEGREES COOLER THAN THE PREVIOUS DAYS...RANGING FROM THE
MID TO UPPER 80S.
&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...UPPER RIDGING BUILDING INTO
THE AREA WED SHUD BE ENOUGH TO WARRANT LEAVING THE FCST DRY ATTM.
SIMILAR CONDITIONS ON THU BUT HESITANT TO REMOVE THE SLGT CHC POPS
WE HAD GOING THIS FAR OUT. UPPER RIDGING GETS REPLACED BY TROUGHING
ON FRI/SAT. THE GFS SHOWS THE TROUGH CLOSING OFF INTO A LOW AND
MOVING SWD ALONG THE SE COAST WITH A COASTAL TROUGH FORMING AT THE
SFC...WHICH THEN MIGRATES TWD THE COAST MON. THUS...WILL MAINTAIN
LOW END CHC POPS FRI/SAT. SLGT CHC POPS SHUD DO FOR SUN/MON UNTIL
THE PATTERN BECOMES A BIT MORE CLEAR.

TEMPS LOOK TO REMAIN AOA CLIMO THRU THE PERIOD.
&&

.MARINE...THE FRONTAL BOUNDARY HAS STALLED APPROXIMATELY AT THE
BORDER BETWEEN THE SC AND GA MARINE ZONES. BUOY 4...AS WELL AS FOLLY
BEACH AND EDISTO BEACH...ARE REPORTING E TO NE WINDS. BUOY 8 AND THE
OFFSHORE GA TOWERS...ARE MAINLY REPORTING S WINDS. THE FRONTAL
BOUNDARY WILL DESCEND SOUTH OF THE FORECAST AREA TUESDAY AFTERNOON.
EXPECT LIGHT E TO SE WINDS TO CONTINUE THROUGH THE SHORT TERM UNDER
A WEAK PRESSURE GRADIENT.

WEAK PRES GRAD OVER THE MARINE AREA WILL PROVIDE BENIGN CONDITIONS
FOR MID TO LATE WEEK. GRAD MAY TIGHTEN A BIT TOWARD THE WEEKEND AS A
COLD FRONT APPROACHES...BUT CONDITIONS ATTM LOOK TO REMAIN AOB SCA
LEVELS.
&&

.AVIATION...SCATTERED CU WILL MOVE THROUGH THE AREA LATER THIS
AFTERNOON AND INTO THE EVENING AS CONVECTION INITIATES TO THE
WEST. NORTHEASTERLY WINDS WILL PREVAIL AT KCHS WITH FRONTAL BOUNDARY
TO THE SOUTH. KSAV WILL SEE MORE VARIABLE WINDS OVERNIGHT...BEFORE
THE BOUNDARY DESCENDS SOUTH OF THE TAF SITE TUESDAY AND WINDS BECOME
NORTHEASTERLY.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

79/RJB
Hazardous weather outlook, May 22, 4:30 AM EDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
430 AM EDT MON MAY 22 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
430 AM EDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY TO THE NORTH OF
INTERSTATE 16 IN GEORGIA...INCLUDING ALL OF SOUTHEASTERN SOUTH
CAROLINA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY
THREAT...BUT ISOLATED TORNADOES MAY BE POSSIBLE. REFER TO THE DAY
ONE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER AND THE LOCAL
SEVERE WEATHER OUTLOOK FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTH CAROLINA.

24

In the hours before

Special weather statement, May 22, 11:21 AM EDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1121 AM EDT MON MAY 22 2006

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-230200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1121 AM EDT MON MAY 22 2006

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE SOUTHEAST INTO THE
REGION LATER TODAY WHILE A WEAK COLD FRONT IS FORECAST TO STALL
ACROSS SOUTHERN SOUTH CAROLINA. THE ATMOSPHERE WILL BECOME QUITE
INCREASINGLY UNSTABLE THIS AFTERNOON IN PARTS OF SOUTHEAST SOUTH
CAROLINA.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EASTWARD
DURING THE AFTERNOON HOURS FROM NORTHEAST GEORGIA AND THE SOUTH
CAROLINA MIDLANDS...REACHING LOCATIONS MAINLY NORTH OF A LINE FROM
SYLVANIA TO SAVANNAH DURING THE AFTERNOON. A FEW THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED
TORNADOES MAY ALSO BE POSSIBLE ALONG THE COLD FRONT OR LOCAL SEA
BREEZE BOUNDARIES.

FURTHER SOUTH IN SOUTHEAST GEORGIA COUNTIES BORDERING THE
ALTAMAHA RIVER...INSTABILITY WILL BE LOWER DUE TO WARM AND DRY
CONDITIONS IN THE MID LEVELS OF THE ATMOSPHERE. SEVERE WEATHER IS
NOT EXPECTED TO THE SOUTH OF INTERSTATE 16 IN GEORGIA AT THIS
TIME.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD REVIEW THEIR SEVERE WEATHER SAFETY PROCEDURES. CONTINUE TO
MONITOR NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA THROUGHOUT
THE DAY FOR ADDITIONAL STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.
BE SURE TO KEEP YOUR NOAA WEATHER RADIO IN ALERT MODE TODAY.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

24/79

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:14 PM EDTSevere Thunderstorm WarningCHSColleton31 min
May 22, 6:32 PM EDTSevere Thunderstorm WarningCHSCharleston43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.